Virginia, 2016Damaging Wind in Virginia, July 9, 2016
July 9, 2016 · NWS LWX · 1 event in 1 county or zone
A cold front passed through the area triggering a few showers and thunderstorms. An isolated thunderstorm became severe with strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through the area triggering a few showers and thunderstorms. An isolated thunderstorm became severe with strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 1:36 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 9, 1:36 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
236 PM EDT Sat Jul 9 2016
.SYNOPSIS...
A cold front will cross the region this afternoon and evening.
High pressure moves through the area Sunday and Monday before
moving off the coast during the middle portion of the upcoming
work week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Dew point boundary remains near the Chesapeake Bay this afternoon,
separating a very humid air mass with dew points in the mid/upper
70s to the east from a bit more comfortable one to the west with
dew points in the 60s. Main cold front remains back across PA/OH,
and this will swing through later this afternoon and evening. With
drying both aloft and at the surface, as well as developing
westerly flow, not expecting much in the way of convective
development for much of the region aside from the scattered-
broken cumulus that have developed. Exceptions will be the higher
terrain where a few popup showers will be possible, and
northeastern Maryland, where greater moisture availability lies
and is closer to the upper trough. In this region, some scattered
showers/thunderstorms remain possible through this
afternoon/evening, although greatest coverage will likely be from
Philadelphia north and east.
Once cold front pushes through, expecting generally clearing skies
for most, with lows dropping into the 60s to near 70F. Some 50s
even possible in the far western areas.
High pressure will then begin to build into the region for Sunday
with partly to mostly sunny skies and near normal temperatures.
Highs in the mid/upper 80s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure positions itself overhead through Monday night with
dry weather and mostly clear/sunny skies. Lows will be in the 60s
to near 70F with highs Monday in the mid/upper 80s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Heat and humidity begin to build back into the area Tuesday, as
sfc high drifts offshore and southerly return flow redevelops. Rising
heights at H5 likely keeps any afternoon convection isolated and
tied to terrain circulations. Overall, a rather seasonable day with
highs in the M/U 80s and dewpoints rising into the M/U 60s.
Heat and humidity increase further Wednesday and Thursday, with the
warmest temperatures expected Thursday. Diurnally-driven
pulse-type thunderstorms are possible both days.
Next cold front looks to pass through the region sometime Friday,
with drier air filtering into the region behind it (at least
temporarily).
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Predominantly VFR expected through at least Monday night. May see
a shower/thunderstorm or two this afternoon and evening, although
coverage will be isolated. Greatest chance will be at MTN. Winds
west to northwest today and Sunday with gusts up to 20 knots
possible. Winds slacken Sunday night and Monday.
VFR conditions will prevail much of the time from Tuesday through
Thursday outside of any brief/isolated afternoon thunderstorm
activity.
&&
.MARINE...
Winds generally sub-SCA with sea-breeze flow pattern early this
afternoon. Later this afternoon and evening as winds shift
westerly, a few gusts may approach 20 knots (4pm- 7pm), although
should be sporadic and shortlived, so will be handled with Marine
Weather Statements. A brief isolated shower or thunderstorm is
possible as well. West- northwest flow develops tonight behind
front, with greater chance of SCA conditions as cooler air moves
in over warm water temperatures. Small Craft Advisory is in effect
from midnight tonight through 1 PM Sunday.
Sub-SCA conditions expected from Sunday night through Monday
night. There is a low SCA/thunderstorm risk Tuesday through
Thursday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from midnight tonight to 1 PM EDT Sunday
for ANZ531>534-537>543.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...MSE
AVIATION...MM/MSE
MARINE...MM/MSEHazardous weather outlook, Jul 9, 2:13 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT SAT JUL 9 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
313 PM EDT SAT JUL 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE WATERS
THROUGH EARLY THIS EVENING. LOCALLY GUSTY WINDS ARE POSSIBLE IN
ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
313 PM EDT SAT JUL 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 9, 3:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM MARINE TSTM WIND 2 E WOODBRIDGE 38.64N 77.22W
07/09/2016 M43 MPH ANZ536 VA MESONET
OCCOQUAN RIVER
&&
EVENT NUMBER LWX1604394
BJLThunderstorm Wind, Prince William
- When
- July 9, 4:00 PM EST
- Where
- Prince William County, 0.69 mi N of (Nyg)mcas Quantico
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.510, -77.300
A wind gust of 51 knots was reported at Quantico.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, July 9, 20163 deaths · 3 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 9 to 10, 2016$675,000 · 2 in hail · 23 events
- Tornado and Flash Flood in Mississippi, July 9 to 10, 2016$176,000 · EF1 · 13 events
- Flash Flood and Hail in North Dakota, July 9 to 10, 2016$45,000 · 2.5 in hail · 42 events
- Damaging Winds in South Carolina, July 9, 2016$150,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 9, 2016$66,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 9 to 12, 2016$26,000 · 1 in hail · 20 events
- Flash Flood and Hail in Minnesota, July 9 to 10, 2016$15,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Texas, July 9, 2016$25,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, July 9, 20161 injured · 51 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 9 to 10, 20161.25 in hail · 16 events
- Hail and Damaging Winds in South Dakota, July 9, 201670 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646175.